Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


re: warning for wasting
Apr 11, 2005

"Anabolic steroids and growth hormone are lipolytic, that is they lyse (pop) fat cells. The worsening of fat wasting on these and like drugs is well appreciated."

Sorry Dave, you didn't read carefully what I wrote.

What I explained is how anabolic steroids and growth hormone exacerbated my MUSCLE wasting. Not my fat wasting. Because as I stated in the original post, many cases of catabolic wasting involve the body's inability to use fat for fuel. So the body goes after protein stores instead. When one uses anabolics, the energy demands increase, but the body still cannot use fat as a fuel source. So it simply goes after more muscle than before, hence, exacerbating the wasting. This increase in loss of lean tissues may be masked by a temporary inflation of muscle tissue cells (while on anabolics). But eventually when the patient discontinues the anabolics, and he deflates back to normal, he will see the damage that was done to his lean body. It is an issue of inflating some muscle cells while losing other muscle cells. Simultaneous cell inflation with cell death.

In patients with underlying malignancies, use of growth hormone will grow malignant or inflamed tissues. The more malignancy, the more wasting. And many of these patients also do not have the ability to burn fat for fuel the way a healthy person does. The end result will be even worse than if they were on anabolics.

I'm of course telling you what happened to me. I'm not saying everyone will experience this. But I have read about this happening to others, I have spoken to others about this, and it all follows logically.

Response from Dr. Wohl

Thanks for your response. It is important to recognize what happens in general to most people rather than the less usual to avoid confusion.

Anabolic steroids, as most of those who take them can attest, lead to gain of muscle (lean tissue). This is why they are considered performance enhancing drugs and thus forbidden to athletes.

Clinically, it can be difficult to discern whether fat or lean tissue is being lost when an arm or leg is shrinking. CT scans make this distinction, DEXA scans don't very well. The naked eye - not great.

Your own experience certainly is important and does serve as a warning regarding the potential for unintended consequence of these agents.

DW



Previous
Re. New Therapies
Next
Take natural course

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement